I don’t understand it. I take Lyrica twice a day, at 8am and then again around 8pm. Why am I falling asleep at my desk all afternoon, yet have trouble falling asleep at a decent time at night.
Any suggestions on how I can maybe take at a different time of the day to help lessen afternoon comas? Like literally one minute I’m typing and the next, I’m opening my eyes wondering if I was snoring. I never knew I could sleep sitting up. I would have thought taking it at 8am it wouldn’t be so bad in the afternoon.
I need to power through this side effect because Lyrica actually seems like it’s helping with the pain. I asked my PCP about Mexiletine and he was adamantly against it, said it was a “black box warning” drug. He will only prescribe upon the recommendation of my Neurologist who I don’t go back to see until June and even then he wants me to see a Cardiologist first.
Anyone find something that helps then with the sleepies?
The black box warning on mexiletine (shown below) is for patients with ventricular arrhythmias, which I believe is the drug’s only approved purpose.
Specifically, the warning is based on a long term study of patients with asymptomatic ventricular arrhythmias who had a myocardial infraction more than 6 days but less than 2 years prior. The study found an increased risk of mortality in this group when class 1 antiarrhythmics encainide or flecainide were used. As such, drugs in the class are now advised against in patients with non-life threatening ventricular arrhythmias.This includes mexiletine.
For what it’s worth, the anesthesiologist who prescribes mexiletine to me has never discussed the black box warning. I had a normal electrocardiogram approximately two years prior to the drug being prescribed and have no direct CVD risk factors.
Good to hear you are getting some relief from lyrica (pregabalin). It would useful to know how long you’ve been on it and how slowly the dose has been increased?
Drowsiness is a common side effect which usually resolves over time, or with a dose reduction which could be temporary until you are ready to more slowly increase to the minimum effective dose. The aim is to go slowly to determine your minimum effective dose and minimise potential side effects. So don’t give up on it yet.
When I started lyrica I had minimal “sleepies” but I went very slowly and still mostly have it an hour or 2 before bed. Only occasionally have I needed it in the morning as well. So suggest you try that or discuss with your doctor.
As with any medication including lyrica, mexiletine, nortriptyline etc the risks vs benefits need careful consideration (taking into consideration your personal medical history) hence the cautious approach, especially when it’s being used “off label” ie for purposes the manufacturer hasn’t had it licenced for, or the evidence for its efficacy is limited, or it’s not funded, or unavailable. With EM it’s usually trial and error to find a medication or combination that provides benefit with no or minimal side effects.
I certainly find lyrica helps take the edge off the pain and allows reasonable sleep most of the time. I recently tried missing a night dose and I certainly had trouble sleeping.
PS another option is to omit or try 1/2ing the morning dose and taking your evening dose later eg 9 or 10pm, but again run this past your doc.
I was having trouble adjusting to lyrica (found it to be sedating/depressive/etc). A derm + a pharmacist each independently told me that to minimize side effects, sometimes it is helpful to just really slowly ramp up. Another member on this forum suggested I buy my own empty capsules and split the lyrica 25 mg capsules accordingly, so I could still taking the same total amount / day but have it be more spread out (I do this with effexor too actually to minimize its anxiety side effects). Or to make finer adjustments in dose than the capsule size allows. (just check w/ your dr before doing any of this!)
but i wonder if you are sleepy during the day not so much due to the lyrica but bc you have trouble sleeping at night.
best wishes, I’m really sensitive to meds generally I think, so I sympathize.